Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

May 22, 2011Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at May 22, 2011, 4:20 PM EDT for Walker County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 4:20 PM EDT (20:20 UTC)
Expired
May 22, 2011, 4:45 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WWUS82 KFFC 222020
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SUN MAY 22 2011

GAZ002-222045-
420 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WALKER COUNTY
UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CEDAR GROVE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WALKER COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CEDAR GROVE...COOPER HEIGHTS...LINWOOD...ROCK SPRING...
CHICKAMAUGA AND NOBLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER 
ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.


LAT...LON 3486 8526 3485 8520 3478 8520 3477 8515
      3472 8517 3469 8548 3471 8549 3477 8545
      3484 8545 3489 8543 3493 8526
TIME...MOT...LOC 2019Z 253DEG 19KT 3476 8546

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 22, 3:51 PM EDT, 29 minutes earlier.

Area forecast discussion, May 22, 3:51 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT SUN MAY 22 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AHEAD OF A
SHORTWAVE TRACKING INTO THE TENNESSEE VALLEY. GIVEN THE STRONG
HEATING THAT OCCURRED TODAY ACROSS NORTH GEORGIA...CONVECTION IN
NORTHERN ALABAMA AND CAPE VALUES AROUND 2000 J/KG...A WATCH WAS
ISSUED FOR FAR NORTH GEORGIA. THE GREATEST THREAT WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE REST OF THE COUNTY WARNING AREA IS BEING INFLUENCED MORE BY
SURFACE AND UPPER LEVEL RIDGING ALONG THE EASTERN SEABOARD. GIVEN
THIS AND THE FURTHER PROXIMITY FROM THE SHORTWAVE...THE REST OF
THE CWA IS EXPECTED TO REMAIN PRECIP FREE. THIS RIDGING WILL
CONTINUE TO DOMINATE THROUGH THE SHORT TERM...KEEPING NORTH AND
CENTRAL GEORGIA HOT. EVEN WITH THESE ABOVE AVERAGE TEMPERATURES
THOUGH...NOT FORECASTING ANY RECORD BREAKING MAX OR MIN TEMPS FOR
MONDAY.

ALTHOUGH THIS RIDGING WILL CONTINUE TO DOMINATE...SHORTWAVES
TRACKING ACROSS THE OHIO/TENNESSEE VALLEY THROUGH MONDAY WILL
CONTINUE TO BE CLOSE ENOUGH IN PROXIMITY TO GENERATE SHOWERS AND
THUNDERSTORMS ACROSS NORTH GEORGIA...SIMILAR TO THIS AFTERNOON.
THE STRONGEST OF THE SHORTWAVES APPEARS TO TRACK INTO THE OHIO
VALLEY ON TUESDAY...HOWEVER...THE MOISTURE APPEARS TO REMAIN WELL
NORTH OF THE AREA AND THUS HAVE NOT INCLUDED MENTION OF POPS ON
TUESDAY BUT WILL HAVE TO MONITOR THIS. IF THIS SHORTWAVE MOVES
FURTHER SOUTH THEN THE MODELS ARE SHOWING...MAY HAVE TO MENTION
POPS FOR FAR NORTH GEORGIA.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE AT THE BEGINNING OF THE
LONG TERM WHILE THE NEXT LOW PRESSURE SYSTEM OF INTEREST TRACKS
ACROSS THE CENTRAL PLAINS. BOTH GFS AND ECMWF BRING A FRONT
ASSOCIATED WITH THIS SYSTEM INTO GEORGIA AT THE END OF THE WORK
WEEK...BUT TIMING BETWEEN THE MODELS IS STILL DIFFERENT WITH GFS
MOVING THE FRONT INTO GEORGIA ON THURSDAY EVENING AND THE ECMWF
INDICATING FRIDAY. EITHER WAY...EXPECT HIGHER RAIN CHANCES FOR THE
ENTIRE COUNTY WARNING AREA AT THE END OF THE WORK WEEK. BOTH
MODELS ARE NOW SHOWING A CUT OFF LOW OVER FLORIDA DEVELOPING ON
SATURDAY WITH SOME SHOWERS LINGERING ACROSS GEORGIA. PRECIP
CHANCES WILL DECREASE ON SUNDAY.

11

&&

.FIRE WEATHER...
AREA WILL REMAIN HOT AND DRY ON MONDAY...BUT SOUTHWEST FLOW WILL
CONTINUE TO BRING GULF MOISTURE INTO NORTH AND CENTRAL GEORGIA.
FUELS HAVE DRIED TO 6 PERCENT ACROSS NORTH AND CENTRAL GEORGIA. RH
VALUES ACROSS CENTRAL GEORGIA ON MONDAY SHOW ISOLATED AREAS OF 25
PERCENT...BUT ARE JUST UNDER THE FOUR HOUR DURATION CRITERIA.
GIVEN THIS...WILL NOT ISSUE A FIRE DANGER STATEMENT FOR
MONDAY...BUT THE NEXT SHIFT WILL HAVE TO RE-EVALUATE THIS AS IT IS
SOMEWHAT MARGINAL.

11

&&

.CLIMATE...

RECORDS FOR 05-23

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      99 1941     57 1967     69 1953     45 2002
   KATL      95 1941     56 1967     71 1941     40 1883
   KCSG      97 1996     59 1967     73 1983     49 1954
   KMCN      98 1956     56 1967     72 1938     42 2002
                1941                    1915

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. CURRENT
LIGHT WESTERLY WINDS SHOULD SETTLE FROM THE SW BY 20Z...WITH
SPEEDS AROUND 8KTS THIS AFTERNOON...FALLING OFF TO 4KTS OR LESS
THIS EVENING. EXPECT A WEST WIND BY 15Z MON...THEN BACK TO SW BY
18Z MON...WITH SPEEDS AROUND 10KTS BY MON 18Z. A SLIGHT INCREASE
IN LOW LEVEL MOISTURE COULD RESULT IN PATCHY FOG AGAIN EARLY MON
MORNING... WITH POSSIBLY MVFR VIS FROM FOG AT FTY..AHN AND MCN.
THE MOISTURE WILL ALSO RESULT IN SCT060-070 BY MON 18Z AT MOST TAF
SITES. EXPECT ANY CONVECTIVE THREAT TO HOLD NORTH OF THE AIRPORTS
THIS AFTERNOON AND AGAIN ON MONDAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS.

/39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  94  64  94 /   5   5   5   5
ATLANTA         68  91  69  91 /   0   5  10   5
BLAIRSVILLE     61  85  59  85 /  20  20  20  10
CARTERSVILLE    61  90  62  91 /  10  10  10  10
COLUMBUS        66  94  67  93 /   0   0   5   5
GAINESVILLE     67  91  67  90 /  20  10  10  10
MACON           61  96  64  95 /   0   5   5   5
ROME            64  92  63  91 /  20  10  20  10
PEACHTREE CITY  60  91  61  92 /   0   0  10   5
VIDALIA         67  98  68  97 /   0   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...
DADE...DAWSON...FANNIN...FLOYD...GILMER...GORDON...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

11
Hazardous weather outlook, May 22, 2:16 PM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT SUN MAY 22 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
216 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTH GEORGIA.

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE SOUTHEAST WILL BEGIN TO SHIFT EAST
TODAY. MEANWHILE A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE TENNESSEE VALLEY REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH THUNDERSTORMS THAT DEVELOP WILL
LARGE HAIL...STRONG WINDS AND CLOUD-TO-GROUND LIGHTNING. DIME TO
QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE
STRONGER STORMS. THE GREATER LOCATION FOR AFTERNOON AND EVENING
THUNDERSTORMS IS GENERALLY NORTH OF A LINE FROM CEDARTOWN...TO
CANTON... TO CLEVELAND.

.DISCUSSION...
SOUTHERLY WINDS WILL CONTINUE TO BRING A WARM AND MOIST AIRMASS TO
THE REGION. WITH INCREASING TEMPERATURES AND DEWPOINTS...THE
AIRMASS WILL BECOME MODERATELY UNSTABLE WITH CAPES BETWEEN 2000 TO
3000 J/KG. THIS WILL AID IN ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT...BUT MAINLY ACROSS NORTH GEORGIA CLOSER TO THE UPPER
LEVEL DISTURBANCES AND AID FROM OROGRAPHIC LIFT. THE MODERATE
INSTABILITY AND LOW LEVEL WIND SHEAR IN NORTH GEORGIA WOULD SUPPORT
A POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON OR EVENING. THE THUNDERSTORM THREAT WILL GREATLY DIMINISH
BY MIDNIGHT WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...ESPECIALLY ACROSS
NORTH GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 22, 3:47 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT SUN MAY 22 2011

GAZ001-222030-
347 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN DADE COUNTY UNTIL
430 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF COLE CITY TO SOUTHWEST OF RISING FAWN...
MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DADE COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE RISING FAWN...STEPHENSVILLE...CLOUDLAND CANYON
STATE PARK...TRENTON...COLE CITY...NEW ENGLAND...HOOKER...MORGANVILLE
AND WILDWOOD. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3499 8539 3496 8537 3484 8545 3477 8545
      3473 8546 3469 8549 3467 8549 3465 8555
      3498 8561 3499 8560
TIME...MOT...LOC 1947Z 252DEG 23KT 3493 8576 3473 8561
Special weather statement, May 22, 4:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SUN MAY 22 2011

GAZ002-222045-
420 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WALKER COUNTY
UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CEDAR GROVE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WALKER COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CEDAR GROVE...COOPER HEIGHTS...LINWOOD...ROCK SPRING...
CHICKAMAUGA AND NOBLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

LAT...LON 3486 8526 3485 8520 3478 8520 3477 8515
      3472 8517 3469 8548 3471 8549 3477 8545
      3484 8545 3489 8543 3493 8526
TIME...MOT...LOC 2019Z 253DEG 19KT 3476 8546

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:47 PM EDTSpecial Weather StatementFFCDade43 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.